Alert archive / Montana / Wind Advisories in 2007

Wind Advisory 19, NWS Billings, MT

November 27, 2007Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Nov 27, 2007, 3:47 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2007, 3:47 AM MST (10:47 UTC)
Expired
Nov 27, 2007, 4:56 PM MST
In force
13 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 27, 3:27 AM MST, 20 minutes earlier.

Area forecast discussion, Nov 27, 3:27 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
327 AM MST TUE NOV 27 2007

.SHORT TERM...VALID FOR TDY AND WED...

ACTIVE WEATHER ACROSS THE AREA TODAY WITH WINDS BEING THE MAIN
CHALLENGE. MODELS NOT HANDLING SURFACE FEATURES WELL AND WILL
USE A BLEND OF THE GFS/NAM FOR THE SHORT TERM FORECAST.

TODAY...GAP FLOW WINDS DEVELOPING IN THE LIVINGSTON AND NYE AREA
THIS MORNING WITH WINDS REAMING JUST BELOW ADVISORY CRITERIA SO
FAR. HAVE DOWNGRADED THE HIGH WIND WARNING FOR LIVINGSTON AND NYE
TO A WIND ADVISORY AS PRESSURE FALLS/RISES NOT SUPPORTING HIGH
WINDS IN THESE REGIONS TODAY.

STRONG SHORT WAVE TO PUSH ACROSS THE AREA TODAY. THE DISTURBANCE
WILL PUSH A STRONG COLD FRONT THROUGH LIVINGSTON BY 16Z AND THE
BILLINGS AREA AROUND 21Z TODAY. MODELS ARE CONSISTENT IN
INCREASING MID LEVEL WINDS ALONG WITH STRONG POCKET OF CAA BEHIND
THE FRONT. TIMING OF THE FRONT AND CAA WILL ALLOW STRONG WINDS TO
MIX TO THE SURFACE FROM BIG TIMBER NORTH TO THE JUDITH GAP AREA.
WENT WITH A HIGH WIND WARNING FOR THESE AREAS AS A FEW LOCATIONS
WILL EXPECTED TO HAVE SUSTAINED WINDS OF 40MPH WITH OCCASIONAL
GUSTS NEAR 60 MPH. TOUGH CALL FURTHER EASTWARD AS TIMING OF FRONT
WILL OCCUR LATE IN THE DAY WITH SURFACE INVERSION SETTING UP AND
PREVENTING STRONGEST WINDS FROM MIXING DOWN. HAVE KEPT THE
BILLINGS/COLUMBUS AREA JUST BELOW HIGH WIND WARNING CRITERIA BUT
WILL NEED TO BE MONITORED BY DAY SHIFT.

BEST SNOW POTENTIAL WITH FRONT AND UPPER SHORT WAVE WILL BE THE
NORTHWEST FACING SLOPES OF THE BEARTOOTH/ABSAROKA MOUNTAINS AND
ALSO THE CRAZY MOUNTAINS. CONTINUE SNOW AMOUNTS TODAY JUST BELOW
WARNING CRITERIA FOR THE CRAZIES AS STRONGEST LIFT AND AVAILABLE
MOISTURE WILL END BY EARLY AFTERNOON. THE PLAINS WILL ONLY SEE
SCATTERED PRECIPITATION DUE TO STRONG DOWN SLOPING WINDS.

TONIGHT THROUGH WEDNESDAY NIGHT...UNSTABLE NORTHWEST FLOW WILL
REMAIN OVER THE AREA FOR A CHANCE OF SCATTERED SNOW THROUGH THIS
TIME PERIOD. SURFACE LOW PUSHING INTO NORTHWEST NORTH DAKOTA
OVERNIGHT WHICH WILL WARP COLD AIR BACK INTO THE FORECAST AREA.
MODEL GUIDANCE NOT REALLY PICKING UP ON COLD AIR RETURN AND HAVE
UNDERCUT GUIDANCE BY 5 TO 10 DEGREES. HIGH TEMPERATURES WEDNESDAY
WILL REMAIN NEAR SEASONAL VALUES WITH THE FAR EASTERN ZONES BELOW
NORMAL. ARCTIC WILL DEEPEN OVER THE EAST AND DO NOT EXPECT MUCH
RECOVERY IN DAYTIME TEMPERATURES. RICHMOND

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MEDIUM TERM MODELS AGREE THAT GENERAL CYCLONIC FLOW WILL PREVAIL
ACROSS THE REGION AFTER MIDWEEK. A SHORT WAVE TROUGH WILL DROP
INTO THE BROADER SCALE TROUGHINESS OVER THE NORTHERN ROCKIES
CARVING OUT ROOM FOR SOME COLDER AIR TO DROP SOUTHWARD OUT OF
CANADA INTO EASTERN MONTANA THURSDAY. OVERRUNNING PATTERN SETS UP
DURING THE DAY THURSDAY OVER OUR FORECAST AREA.

CONS FOR ACCUMULATING SNOW THURSDAY...MOST OF THE ENERGY WITH
THIS SYSTEM GOES SOUTH OF OUR FORECAST AREA WITH LITTLE IN THE WAY
OF FRONTOGENESIS. PROGS SHOW A PERIOD OF DECENT UPSLOPE LATE
THURSDAY INTO AND NEAR FOOTHILLS...BUT ITS NOT THAT DEEP AND
RATHER BRIEF. PROS FOR ACCUMULATING SNOW...MOISTURE ON GFS IS
DEEP...UP TO 24K FEET. DENDRITIC LAYER IS LOW ENOUGH FOR WEAK LIFT
AND UPSLOPE TO ACT UPON. AT THIS TIME...LOOKS LIKE A WEAK EVENT
FOR SOUTHERN MONTANA WITH UP TO 3 INCHES IN FAVORED UPSLOPE AREAS
AND MANY LOCATIONS GETTING LESS THAN AN INCH. IF TRACK OF
VORTICITY SHIFTS WE COULD PICK UP HIGHER AMOUNTS...BUT FOR NOW
THURSDAY EVENING EVENT LOOKS LIKE ONE OF LIMITED IMPACT.

LONG WAVE PATTERN OF CYCLONIC FLOW OVER OUR REGION CONTINUES
FRIDAY AND INTO THE WEEKEND. PERIODS OF LIGHT SNOW...MAINLY ACROSS
THE WEST AND NORTH...WILL CONTINUE BUT WITH LITTLE ACCUMULATIONS.

GFS AND ECMWF STILL DIVERGE SIGNIFICANTLY LATE IN WEEKEND INTO
EARLY NEXT WEEK. ECMWF WANTS TO HOLD ONTO CYCLONIC FLOW AND COLDER
PATTERN LONGER WHILE GFS TRIES TO MOVE A RIDGE INTO WESTERN
MONTANA. AS CYCLONIC FLOW PATTERN SEEMS TO BE WELL ENTRENCHED THIS
WEEK...WILL HEDGE TOWARD COLDER ECMWF SOLUTION FOR EARLY NEXT
WEEK. BT

&&

.AVIATION...

SOUTHWEST WINDS WILL CONTINUE OVER THE WEST THIS MORNING...WITH
WIND GUSTS TO 50 MPH AROUND KLVM. A COLD FRONT WILL MOVE THROUGH
THE AREA EARLY TODAY. THIS FRONT WILL CAUSE THE WINDS AT KLVM TO
DECREASE SOMEWHAT BUT REMAIN GUSTY...WHILE ACTUALLY INCREASING THEM
FURTHER EAST OVER THE PLAINS OF SOUTHERN MONTANA...WITH SOME GUSTS
TO 45 MPH EXPECTED. SCATTERED SNOW SHOWERS WILL DEVELOP ALONG THE
FRONT AND PRODUCE OCCASIONAL MVFR CONDITIONS. THE MOUNTAINS WILL
BE OBSCURED AT TIMES WITH SNOW SHOWERS. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 036 012/028 010/022 008/020 008/020 009/022 012/028
    2/O 42/S    14/S    31/B    12/S    22/S    21/B
LVM 033 010/022 008/021 008/020 007/018 007/026 014/029
    5/O 42/S    25/S    32/S    22/S    22/S    21/B
HDN 037 011/030 008/025 008/020 005/024 005/022 007/027
    2/O 43/S    13/S    31/B    11/B    12/S    11/B
MLS 034 009/020 007/021 004/018 002/021 005/017 003/022
    3/S 53/S    02/S    21/B    12/S    22/S    12/S
4BQ 037 009/023 006/025 005/018 003/026 005/021 005/027
    2/O 53/S    02/S    21/B    11/B    12/S    11/B
BHK 031 008/017 005/021 003/016 002/019 003/015 003/021
    3/S 53/S    00/B    11/B    11/B    22/S    12/S
SHR 038 011/029 005/024 008/019 003/025 004/024 007/029
    3/O 53/S    13/S    32/S    11/B    12/S    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
      MST THIS EVENING FOR ZONES 28-41-63.
     WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 27, 3:33 AM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
333 AM MST TUE NOV 27 2007

MTZ028>042-056>058-063>068-WYZ098-099-281045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
333 AM MST TUE NOV 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS ARE EXPECTED ACROSS MUCH OF EAST CENTRAL
MONTANA TODAY AS A COLD FRONT MOVES INTO THE AREA BY EVENING.
WINDS MAY REACH 20 TO 35 MPH WITH GUSTS TO 50 MPH POSSIBLE. GUSTS
TO 60 MPH ARE POSSIBLE ALONG INTERSTATE 90 NEAR LIVINGSTON. SNOW
SHOWERS WILL SPREAD INTO THE AREA LATER TODAY INTO THE EVENING AND
COMBINED WITH THE WIND MAY PRODUCE LOCAL AREAS OF BLOWING SNOW.
WINDS WILL DECREASE SOMEWHAT OVERNIGHT WITH AREAS OF SNOW SHOWERS
LINGERING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER WEATHER SYSTEM WILL AFFECT THE AREA THURSDAY RESULTING IN
PERIODS OF SNOW. THE BEST CHANCE OF ACCUMULATING SNOW WILL BE IN
THE BEARTOOTH FOOTHILLS AND NEARBY PLAINS LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 3:47 AM MSTHigh Wind WarningBYZGolden Valley, Wheatland13 hr

Nearby

Wind Advisories in Montana, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.